North Carolina, 2023Damaging Winds in North Carolina, August 7, 2023
August 7, 2023 · NWS MRX · 3 events in 2 counties and zones
Anomalous shortwave coupled with very strong low and upper level jets produce severe multicellular convection in North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Anomalous shortwave coupled with very strong low and upper level jets produce severe multicellular convection in North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 1:40 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 7, 1:40 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
240 PM EDT Mon Aug 7 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 238 PM EDT Mon Aug 7 2023
Key Messages:
1. Severe Thunderstorms will continue through the afternoon
2. Main weather type is damaging straightline winds, but hail and an
isolated tornado are possible.
Discussion:
Currently a QLCS system is moving through the region bringing
widespread severe thunderstorms. Radar is measuring very strong 80+
knot winds only a few thousand feet off the surface. Based of OQT
special sounding believe that early morning clouds might have
helped create a stronger stable layer near the surface keeping the
strongest core of the winds off the surface for many locations.
Once storms get further east of Intestate 40 in central and
northeast TN they could re-intensify where there was more sun able
to reach the surface. In southeast TN more sun came through
earlier in the day to help destabilize and mix the lower levels of
the atmosphere. The complex moving through the southeast TN has
more unstable surface based CAPE to move into. So am expecting
this portion of the complex to maintain its relative strength for
much of its duration as it moves towards the mountains. Widespread
power outages are being reported across southern Middle TN and we
expect to see this likely continue through much of southeast TN.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 238 PM EDT Mon Aug 7 2023
Key Messages:
1. Additional rounds of numerous to widespread showers and storms
expected Wednesday into Thursday. Daily chances of showers and
storms may persist into the weekend.
2. Temperatures will generally be near to slightly below normal
through the extended.
Discussion:
Due to ongoing severe weather and time constraints the previous AFD
is pasted below...
Cooler air will advect into the region Tuesday in a post-frontal air
mass as temperatures become slightly below normal across the region.
A brief quasi-zonal synoptic setup aloft will also keep most
locations dry, with the exception to this being maybe a few light
upslope showers associated with any lingering wrap around moisture.
As we head into Wednesday a shortwave trough is expected to begin
progressing across central portions of the CONUS. H85 flow will
shift to a southwesterly pattern in response. Increasing isentropic
lift will bring a return of PoPs Wednesday into Thursday as the
shortwave shifts eastward.
Overall, long range guidance such as the Euro and GFS want to agree
on the disturbance moving through the forecast area late Wednesday
into mid-day Thursday. Most recent NAM run is a little bit slower
with better shortwave forcing not becoming more apparent until
Thursday afternoon. Timing will play an important role in available
instability and associated severe weather chances. Additionally,
coverage of showers ahead of the shortwave forcing also has the
potential to limit instability Thursday if great enough. Ensemble
guidance paints PWAT between 1.7 and 1.9 inches with 24hr
accumulation generally between 1-2 inches for portions of the area.
Some flooding concerns may also develop but will depend on the
presence of a surface boundary and potential for training convection
along with aforementioned instability. Given the uncertainty
combined with the severe weather threat this afternoon will utilize
low probability in the HWO for now.
Daily chances of showers and storms look to continue into the
weekend, though details remain uncertain at this time. General
trends suggest a more diurnal pattern is possible but will also
depend on where a frontal boundary sets up and potential for any
small impulses through the mean flow. Temperatures will remain
slightly below to near normal through the extended.
&&
.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Mon Aug 7 2023
Severe thunderstorms are expected for the first several hours of
this TAF cycle. All types of weather can be expected with strong
winds, hail, and isolated tornadoes. Should return to VFR
conditions fairly quickly once storms clear out. With all this
rain expect fog early in the morning but certainty is still low
until we see how much rain occurs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 69 86 68 87 / 30 10 10 60
Knoxville McGhee Tyson Airport, TN 68 84 65 86 / 30 10 10 40
Oak Ridge, TN 67 84 65 85 / 20 10 10 40
Tri Cities Airport, TN 65 79 63 83 / 50 20 0 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...
AVIATION...
Hazardous weather outlook, Aug 7, 1:40 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
240 PM EDT Mon Aug 7 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
240 PM EDT Mon Aug 7 2023 /140 PM CDT Mon Aug 7 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms will continue through the afternoon. Primary
risks will be damaging winds and large hail. There is also a
threat of torrential downpours capable of producing localized
flooding, and an tornadoes will be possible as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed today.
In the hours before
Local storm report, Aug 7, 1:26 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
226 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM Tstm Wnd Gst 4 SE Chattanooga 35.03N 85.20W
08/07/2023 M68 MPH Hamilton TN ASOS
ASOS station KCHA Chattanooga Airport.
&&Local storm report, Aug 7, 1:35 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
235 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg Riceville 35.38N 84.70W
08/07/2023 McMinn TN 911 Call Center
Multiple trees and power lines down.
0210 PM Tstm Wnd Dmg Athens 35.45N 84.60W
08/07/2023 McMinn TN 911 Call Center
Multiple trees and power lines down.
&&Local storm report, Aug 7, 1:41 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
241 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Tstm Wnd Gst 2 N Alcoa 35.82N 83.98W
08/07/2023 M60 MPH Blount TN ASOS
ASOS station KTYS Knoxville McGhee Tyson.
&&Local storm report, Aug 7, 1:43 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
243 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Dmg 1 NNW Talbott 36.16N 83.42W
08/07/2023 Hamblen TN Public
Large tree down.
&&Local storm report, Aug 7, 1:52 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
252 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tstm Wnd Dmg 3 NE Farragut 35.91N 84.15W
08/07/2023 Knox TN Trained Spotter
Tree and roof damage in the neighborhoods
north and south of I-40 along Lovell road.
&&Local storm report, Aug 7, 1:56 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
256 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Tstm Wnd Dmg 4 W Embreeville 36.17N 82.53W
08/07/2023 Washington TN Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
&&Thunderstorm Wind, Cherokee
- When
- August 7, 1:59 PM EST
- Where
- Cherokee County, 0.69 mi S of Johnsonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.010, -84.270
A large tree is blown down by severe thunderstorm wind gusts.
Thunderstorm Wind, Cherokee
- When
- August 7, 2:30 PM EST
- Where
- Cherokee County, 1.38 mi N of Valleytown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.220, -83.820
A large tree blown down by powerful thunderstorm wind gusts blocks a road.
Thunderstorm Wind, Clay
- When
- August 7, 2:50 PM EST
- Where
- Clay County, 0.89 mi NW of Shooting Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.030, -83.690
Several trees and powerlines blown down by severe thunderstorm winds on Pounding Mill Terrace Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120672, 1120673, 1120674.